Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 133, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2002, 12:16 AM CDT for Wichita County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 12:16 AM CDT (05:16 UTC)
- Expired
- Aug 24, 2002, 1:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 12:45 AM CDT | Hail 1 | Leoti, KS | |
| Aug 24, 12:45 AM CDT | Hail 0.88 | Leoti, KS | |
| Aug 24, 1:00 AM CDT | Hail 0.75 | Leoti, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 11:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1873 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1905 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 7.4
The text
As transmitted, in the capitals the NWS used until 2016.
665 WUUS53 KGLD 240516 SVRGLD KSC203-240600- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1216 AM CDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 100 AM CDT * AT 1216 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF SELKIRK...OR ABOUT 11 MILES NORTHEAST OF TRIBUNE...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEOTI AT 1230 AM CDT MARIENTHAL AT 1250 AM CDT ANOTHER LOCATION IN THIS WARNING IS...LYDIA. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 AM CDT SATURDAY MORNING FOR EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS. && LAT...LON 3869 10158 3826 10157 3827 10112 3871 10114 THEDE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 11:50 PM CDT, 26 minutes earlier.
Area forecast discussion, Aug 23, 11:50 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1050 PM MDT FRI AUG 23 2002 SEVERE THUNDERSTORM WATCH 630 HAS BEEN REPLACED WITH 631 FOR SOUTHERN PART OF CWA. ZONES HAVE BEEN UPDATED TO REFLECT THIS CHANGE WITH MINOR TWEAK TO POPS. NO OTHER CHANGES. .GLD...NONE. 72
In the hours before
Local storm report, Aug 23, 10:27 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0912 PM 5 S MINGO KS .88 INCH HAIL
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 10:28 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
928 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM COLBY KS .75 INCH HAIL
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 23, 10:34 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
934 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0920 PM 5 S MINGO KS 60 MPH TSTM GUST AND
0.75 HAIL REPORTED BY LAW
08/23/02 THOMAS ENFORCEMENT.Special weather statement, Aug 23, 11:41 PM CDT, 35 minutes before
COZ091-092-KSZ027>029-041-042-241000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 1041 PM MDT FRI AUG 23 2002 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 631 EFFECTIVE THIS FRIDAY NIGHT AND SATURDAY MORNING FOR THE FOLLOWING COUNTIES IN THE TRI-STATE AREA UNTIL 4 AM MDT (5 AM CDT). IN KANSAS...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. IN COLORADO...KIT CARSON AND CHEYENNE. THIS WATCH REPLACES SEVERE THUNDERSTORM WATCH NUMBER 630 ISSUED EARLIER THIS EVENING FOR PORTIONS OF THE TRI-STATE AREA. HAIL UP TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS. SEVERE THUNDERSTORMS CAN AND DO OCCASIONALLY PRODUCE TORNADOES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. RJC
Local storm report, Aug 24, 12:10 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1110 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 5 W GOODLAND KS WIND DAMAGE
08/23/02 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TRACTOR TRAILER PICKED
UP AND BLOWN OFF I-70.
0501 PM GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0504 PM GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0506 PM GOODLAND KS 1 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0515 PM 8 W WINONA KS 1 INCH HAIL
08/23/02 LOGAN REPORTED BY COOPERATIVE
OBSERVER.
0525 PM WINONA KS .88 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.
0544 PM 5 E WALLACE KS .88 INCH HAIL
08/23/02 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0610 PM 17 S ECKLEY CO .75 INCH HAIL
08/23/02 YUMA REPORTED BY PUBLIC.
0620 PM 17 NW GOODLAND KS 1 INCH HAIL
08/23/02 SHERMAN REPORTED BY STORM
SPOTTER.
0620 PM 17 NW GOODLAND KS 1.75 INCH HAIL
08/23/02 SHERMAN REPORTED BY STORM
SPOTTER.
0620 PM 4 SE RUSSELL SPGS KS 1.75 INCH HAIL
08/23/02 LOGAN
0620 PM 3 SW FLAGLER CO 75 MPH TSTM GUST
08/23/02 KIT CARSON REPORTED BY STORM
SPOTTER.
0629 PM RUSSELL SPGS KS 1 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.
0636 PM 7 S IDALIA CO .75 INCH HAIL
08/23/02 YUMA
0654 PM 11 N BETHUNE CO WIND DAMAGE
08/23/02 KIT CARSON CENTER-PIVOT IRRIGATION
SYSTEM OVERTURNED BY
HIGH WINDS AND LARGE
TREE LIMBS DOWNED
0705 PM 12 NW GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY PUBLIC.
0705 PM 17 N BURLINGTON CO FLOOD
08/23/02 KIT CARSON 3.50 INCHES OF RAINFALL
FELL WITHIN 30 MINUTES
RESULTING IN WASHED OUT
ROADS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0705 PM 4 SE RUSSELL SPGS KS 1.75 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.
0712 PM 7 N RULETON KS 1.75 INCH HAIL
08/23/02 SHERMAN REPORTED BY PUBLIC.
0720 PM 12 NW GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY PUBLIC.
0730 PM 7 SSE GOODLAND KS 60 MPH TSTM GUST
08/23/02 SHERMAN
0730 PM 17 N BURLINGTON CO FLOOD
08/23/02 KIT CARSON 3.50 INCHES OF RAIN
FELL WITHIN 30 MINUTES
RESULTED IN WASHED OUT
ROADS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM GOODLAND KS 60 MPH TSTM GUST
08/23/02 SHERMAN
0912 PM 5 S MINGO KS .88 INCH HAIL
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0920 PM 5 S MINGO KS 60 MPH TSTM GUST
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0925 PM COLBY KS .75 INCH HAIL
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 24, 12:16 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
1116 PM MDT FRI AUG 23 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 5 W GOODLAND KS WIND DAMAGE
08/23/02 SHERMAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.
TRACTOR TRAILER PICKED
UP AND BLOWN OFF I-70.
0501 PM GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0504 PM GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0506 PM GOODLAND KS 1 INCH HAIL
08/23/02 SHERMAN REPORTED BY OFF-DUTY
NWS EMPLOYEE.
0515 PM 8 W WINONA KS 1 INCH HAIL
08/23/02 LOGAN REPORTED BY COOPERATIVE
OBSERVER.
0525 PM WINONA KS .88 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.
0544 PM 5 E WALLACE KS .88 INCH HAIL
08/23/02 WALLACE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0610 PM 17 S ECKLEY CO .75 INCH HAIL
08/23/02 YUMA REPORTED BY PUBLIC.
0620 PM 17 NW GOODLAND KS 1.75 INCH HAIL
08/23/02 SHERMAN REPORTED BY STORM
SPOTTER.
0620 PM 4 SE RUSSELL SPGS KS 1.75 INCH HAIL
08/23/02 LOGAN
0620 PM 3 SW FLAGLER CO 75 MPH TSTM GUST
08/23/02 KIT CARSON REPORTED BY STORM
SPOTTER.
0629 PM RUSSELL SPGS KS 1 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.
0636 PM 7 S IDALIA CO .75 INCH HAIL
08/23/02 YUMA
0654 PM 11 N BETHUNE CO WIND DAMAGE
08/23/02 KIT CARSON CENTER-PIVOT IRRIGATION
SYSTEM OVERTURNED BY
HIGH WINDS AND LARGE
TREE LIMBS DOWNED
0705 PM 12 NW GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY PUBLIC.
0705 PM 17 N BURLINGTON CO FLOOD
08/23/02 KIT CARSON 3.50 INCHES OF RAINFALL
FELL WITHIN 30 MINUTES
RESULTING IN WASHED OUT
ROADS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0705 PM 4 SE RUSSELL SPGS KS 1.75 INCH HAIL
08/23/02 LOGAN REPORTED BY PUBLIC.
0712 PM 7 N RULETON KS 1.75 INCH HAIL
08/23/02 SHERMAN REPORTED BY PUBLIC.
0720 PM 12 NW GOODLAND KS .75 INCH HAIL
08/23/02 SHERMAN REPORTED BY PUBLIC.
0730 PM 7 SSE GOODLAND KS 60 MPH TSTM GUST
08/23/02 SHERMAN
0730 PM 17 N BURLINGTON CO FLOOD
08/23/02 KIT CARSON 3.50 INCHES OF RAIN
FELL WITHIN 30 MINUTES
RESULTED IN WASHED OUT
ROADS. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0830 PM GOODLAND KS 60 MPH TSTM GUST
08/23/02 SHERMAN
0912 PM 5 S MINGO KS .88 INCH HAIL
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0920 PM 5 S MINGO KS 60 MPH TSTM GUST
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0925 PM COLBY KS .75 INCH HAIL
08/23/02 THOMAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 56 min |
| Aug 23, 7:59 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 61 min |
| Aug 23, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 61 min |
| Aug 23, 9:09 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 66 min |
| Aug 23, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 59 min |
| Aug 23, 9:36 PM CDT | Flash Flood Warning | GLD | Sherman | 3 hr |
| Aug 23, 9:41 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 64 min |
| Aug 23, 10:35 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 55 min |
| Aug 23, 10:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 46 min |
| Aug 23, 11:30 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 30 min |
| Aug 24, 12:59 AM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Aug 24, 2:56 AM CDT | Severe Thunderstorm Warning | GLD | Sherman | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.